Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 53, NWS Northern Indiana

April 22, 2006Williams County, Ohio; Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Apr 22, 2006, 8:25 PM EDT for Williams County, Ohio; Hillsdale County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2006, 8:25 PM EDT (00:25 UTC)
Expired
Apr 22, 2006, 8:57 PM EDT
In force
32 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Hillsdale County, MI, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 105 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 230026
SVRIWX
MIC059-OHC171-230100-
/O.NEW.KIWX.SV.W.0053.060423T0025Z-060423T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
825 PM EDT SAT APR 22 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WILLIAMS COUNTY IN NORTHWEST OHIO
  SOUTHEASTERN HILLSDALE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 900 PM EDT

* AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  SEVERE STORM WAS LOCATED NEAR PIONEER...OR ABOUT 10 MILES NORTHEAST
  OF MONTPELIER...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  WALDRON...
  PIONEER...
  ALVORDTON...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4174 8469 4161 8459 4163 8438 4196 8437

$$
1 follow-up statement
000 
WWUS53 KIWX 230057
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
854 PM EDT SAT APR 22 2006

MIC059-OHC171-230104-
/O.CAN.KIWX.SV.W.0053.000000T0000Z-060423T0100Z/
HILLSDALE MI-WILLIAMS OH-
854 PM EDT SAT APR 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILLIAMS AND
SOUTHEASTERN HILLSDALE COUNTIES IS CANCELLED...

AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4174 8469 4161 8459 4163 8438 4196 8437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 7:35 PM EDT, 50 minutes earlier.

Area forecast discussion, Apr 22, 7:35 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
735 PM EDT SAT APR 22 2006

.AVIATION...

KEPT CONDITIONS VFR THROUGH THIS TAF PACKAGE. LINE OF SHRA AND VERY
ISOLATED TSRA MAINLY NORTH AND EAST OF KFWA AND WELL EAST OF KSBN.
SLIGHT CHANCE KFWA COULD SEE A STRAY SHOWER DEVELOP NEAR THE SITE
NEXT HOUR OR TWO BUT DID NOT INCLUDE GIVEN THE SLIGHT CHANCE. SHOULD
SEE SCT-BKN MID LEVEL CLOUD DECK OVERNIGHT. ANOTHER WAVE ON SUNDAY
WITH COLD POCKET ALOFT SHOULD LEAD TO BKN CU AGAIN AND ISOLATED
SHRA. GIVEN LATER TIME PERIODS AND ISOLATED COVERAGE...LEFT MENTION
OUT OF TAFS.

&&

.SHORT TERM...
CUMULUS CLOUDS HAVE GENERATED AROUND THE AREA...BUT SOUNDINGS AND
THUNDER INDICES FOR THIS AFTERNOON WERE NOT LOOKING TOO IMPRESSIVE
FOR SHOWERS AND OR THUNDERSTORMS. SO FAR ON RADAR TODAY THERE HAS
ONLY BEEN A FEW SHOWERS IN THE NORTHWESTERN TO NORTHERN PART OF OUR
CWA. IF ANY SHOWERS CAN GET GENERATED YET THIS AFTERNOON...DO NOT
EXPECT THEM TO LAST LONG AND ENDED THE CHANCE FOR RAIN LATER THIS
EVENING. THE REST OF TONIGHT THROUGH SUNDAY LOOKS TO BE DRY...BUT
THE SMALLEST OF CHANCES FOR RAIN DO APPEAR TOMORROW AFTERNOON.
TOMORROW AFTERNOONS CHANCES LOOK WEAKER THAN THEY DO TODAY.
INSTABILITY...THUNDER INDICES ARE WEAKER FOR TOMORROW THAN THEY WERE
FOR THIS AFTERNOON. THE UPPER AND SURFACE LOWS WILL STILL BE AROUND
THE AREA TONIGHT AND TOMORROW. ONE SHORTWAVE IS CURRENTLY MOVING
THROUGH WITH ANOTHER ONE TO FOLLOW SHORTLY. THEN ONE OTHER SHORTWAVE
IS EXPECTED TO MOVE THROUGH TOMORROW AFTERNOON...ABOUT THE ONLY
FACTOR TO CAUSE ANY TYPE OF RAIN CHANCES TO BE IN THE FORECAST FOR
TOMORROW AFTERNOON. BUT LIKE MENTIONED ABOVE...THIS SHORTWAVE IS
EXPECTED TO BE WEAK SO KEPT SMALL RAIN CHANCES IN FOR TOMORROW
AFTERNOON. MODEL SOUNDINGS ARE FAIRLY DRY TONIGHT. LOOKING AT
SOUNDINGS FOR TOMORROW...MID LEVELS START OUT WITH MOISTURE BUT AS
YOU PROGRESS THROUGH THE DAY...THE SOUNDINGS GET DRIER AND DRIER
FROM THE TOP DOWN. NO CHANGES WERE MADE TO TEMPS.
&&

.LONG TERM...
VERTICALLY STACKED LOW OVER WRN GRTLKS TODAY WILL MOVE EAST TO NERN
U.S. SUNDAY NIGHT. JET ON BACKSIDE OF UPR TROF WILL MOVE INTO OH
VALLEY WITH STRONG SUBSIDENCE ASSOCIATED WITH LEFT ENTRANCE REGION
OF JET SPREADING ACROSS AOR OVERNIGHT. THIS SHOULD ALLOW FOR
DECREASE IN CLOUDS OVERNIGHT AND WITH HIGH PRESSURE BUILDING IN
WINDS WILL BE LIGHT RESULTING IN GOOD RADIATIONAL COOLING... PERHAPS
ENOUGH FOR SOME FOG/STRATUS TO FORM TOWARD DAWN. GIVEN EXPECTED
RADIATIONAL COOLING AND AIRMASS A LITTLE COOLER THAN THIS MORNINGS,
COLDER MET MINS PREFERRED OVER MAV/FWC.

UNCERTAINTY REMAINS WITH MONDAY/MONDAY NIGHTS FCST. GFS IS BACK TO
YDAYS FCST OF PICKING UP ERN CO LEE SFC LOW ALONG CDFNT AND MOVG IT
TO MO BY 00Z TUE WITH ASSOCD LOW LEVEL ISENT LIFT RESULTING IN
SHOWERS SPREADING INTO NRN IND/SWRN MI AROUND THAT TIME. NAM/ECMWF
CONT TO SUGGEST SGFNT SFC WAVE DEVELOPMENT WL BE CONFINED TO SRN
PLAINS WITH SCT SHRA AT BEST ACROSS OUR AREA AS A RESULT OF WK
CONVERGENCE ALONG SFC FRONT AND WK UPPER LEVEL DIVERGENCE. GIVEN
STRONG UPPER LEVEL RIDGE OVER PLAINS STATES, SFC LOW TRACKING FM CO
TO THE GRTLKS SEEMS UNLIKELY AND WL LEAN TOWARD NAM/ECMWF SOLUTIONS
AND LEAVE THESE PERIODS DRY.
EXPECTING GOOD DEAL OF SUNSHINE MON ALLOWING TEMPS TO RISE TO RANGE
FROM MID 60S NE TO AROUND 70 SW, EXCEPT COOLER NR LM DUE TO LAKE
BREEZE.

DIFFERENCES IN MODELS CONT IN TUE WHEN GFS IS INDICATING
CONSIDERABLY MORE CAA AND LOW LEVEL CYCLONIC FLOW SUGGESTING A
MOSTLY CLOUDY DAY WHILE NAM HAS ANTICYCLONIC FLOW RESULTING IN
CLEARING SKIES WITH 850MB TEMPS ABOUT 4C WARMER THAN GFS. IN EITHER
CASE, APPEARS OUR GOING HIGH TEMPS MAY BE TOO WARM AND LOWERED ABOUT
5F WHICH IF GFS VERIFIES WILL BE TOO LITTLE.

WITH UPR RIDGE BUILDING INTO THE AREA WED-FRI EXPECT FAIR
CONDITIONS WITH A SLOW WARMING TREND. BY DAY 7 A SHRTWV IS EXPECTED
TO MOVE SE ACROSS THE GRTLKS WITH SFC RIDGING CONTG ACROSS GULF
COAST. GFS QPF IN THIS SITUATION APPEARS OVERDONE AND FOR NOW JUST
HAVE INCRSG CLOUDS.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...98
LONG TERM....01
AVIATION...LASHLEY
Hazardous weather outlook, Apr 22, 4:57 AM EDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 AM EDT SAT APR 22 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
357 AM CDT SAT APR 22 2006 /457 AM EDT SAT APR 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH
THE BETTER CHANCES RELEGATED ALONG AND NORTH OF HIGHWAY 30. SOME OF
THE STRONGER STORMS THIS AFTERNOON MAY PRODUCE HAIL UP TO ONE HALF
INCH AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-231030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
457 AM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE OVER SOUTHERN LAKE MICHIGAN
THIS AFTERNOON WITH PEA SIZE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Apr 22, 7:49 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
749 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             LITCHFIELD              42.04N 84.76W
04/22/2006  M0.75 INCH       HILLSDALE          MI   TRAINED SPOTTER

&&

EBREON

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.